Florida, 2023

Damaging Winds in Florida, January 4, 2023

January 4, 2023 · NWS JAX · 5 events in 5 counties and zones

A line of pre-frontal severe storms, some of which produced tornadoes, tracked across NE FL during the afternoon and early evening hours. A tornado watch was in effect for portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A line of pre-frontal severe storms, some of which produced tornadoes, tracked across NE FL during the afternoon and early evening hours. A tornado watch was in effect for portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 4, 3:01 PM EST, 4 minutes earlier.

Area forecast discussion, Jan 4, 3:01 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
301 PM EST Wed Jan 4 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Through Tonight)
Issued at 242 PM EST Wed Jan 4 2023

Prefrontal line of convection will continue to move east across the
area over the next few hours. This line remains favorable for severe
storms, with a few tornadoes possible.

The cold front itself lags behind the line, and will move southeast
across the area Overnight. While a few showers are possible on the
front, the main area of convection will push east this afternoon
with the prefrontal trough line.

Lows Tonight will range from the mid 50s inland SE GA, to the
mid 60s coastal NE FL.

&&

.SHORT TERM...
(Thursday through Sunday)
Issued at 242 PM EST Wed Jan 4 2023

A few showers and storms will linger on the front as it passes to
the southeast Thursday morning. High pressure will build from the
west through the afternoon, with skies clearing. Highs on Thursday
in the lower to mid 70s.

For Thursday night into Friday, the high will continue to build
closer to the region from the northwest. This will yield mainly
clear skies, with cold advection bringing in cooler temperatures.
Lows Thursday night will be in the mid to upper 40s. Highs Friday,
in the lower to mid 60s.

High pressure will be just north of the region Friday night through
Saturday, then build more toward the northeast Saturday night
through Sunday. Dry weather will persist through this period. But
return flow on the back side of the high will begin to increase
clouds from the east on Sunday. With winds light from the north
Friday night, and skies clear lows will dip into the mid to upper
30s inland, with patchy frost. Closer to the coast lows in the lower
to mid 40s expected. On Saturday, highs will range between 65 and
70. Lows Saturday night will be in the upper 30s to lower 40s
inland, and mid to upper 40s coast. Highs Sunday will be in the 70
to 75 range inland, but mid to upper 60s coast, due to onshore flow
across relatively cooler coastal waters.

&&

.LONG TERM...
(Sunday night through next Wednesday)
Issued at 242 PM EST Wed Jan 4 2023

A weakening cold front will move through Sunday night, but is
expected to pass through dry. High pressure will build from the
north Monday.

A cold front will move east across the area Monday night through
Tuesday, with a chance for showers. High pressure will build from
the northwest on Wednesday.

Temperatures will trend above normal through Monday, then near
normal Monday night through Wednesday.

&&

.MARINE...
Issued at 242 PM EST Wed Jan 4 2023

A cold front will slowly move southeast across the area through
Tonight. High pressure will build to the west Thursday through
Thursday night, then to the northwest Friday. The high will build to
the north Friday night through Saturday. The high will build to the
northeast Saturday night through Sunday. A weak cold front will move
through Sunday night. Weak high pressure will build Monday. Another
cold front will move east across the area Tuesday into Tuesday
night. High pressure will build to the northwest Wednesday.

Rip Current Risk: Trending down to Low for Thursday

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  53  72  43  62 /  20   0   0   0
SSI  60  71  47  61 /  40  10   0   0
JAX  63  76  45  65 /  50   0   0   0
SGJ  64  76  49  64 /  60  30   0   0
GNV  62  75  45  65 /  70  10   0   0
OCF  64  76  46  66 /  80  30   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Local storm report, Jan 4, 2:17 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
217 PM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             2 NW WOODBINE           30.98N 81.75W
01/04/2023  E0.25 INCH       CAMDEN             GA   EMERGENCY MNGR

            PEA TO DIME SIZED HAIL REPORTED BY EMERGENCY
            MANAGEMENT.

&&

RN
Special weather statement, Jan 4, 2:20 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
220 PM EST Wed Jan 4 2023

FLZ021-035-222-236-041945-
Southern Columbia FL-Western Alachua FL-Suwannee FL-Gilchrist FL-
220 PM EST Wed Jan 4 2023

...A strong thunderstorm will impact portions of Gilchrist,
northwestern Alachua, southwestern Columbia and southeastern Suwannee
Counties through 245 PM EST...

At 219 PM EST, Doppler radar was tracking a cluster of showers and
strong thunderstorm near Bell, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Trenton, Bell, High Springs, Fort White and Newberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 PM EST for northern
Florida.

&&

LAT...LON 2964 8296 2970 8296 2970 8294 2972 8296
      2972 8294 2975 8294 2976 8295 2980 8292
      2981 8293 2983 8289 2988 8287 2990 8290
      2989 8292 2992 8292 2991 8255 2957 8261
      2959 8296 2962 8297
TIME...MOT...LOC 1919Z 250DEG 31KT 2973 8296

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SHASHY
Special weather statement, Jan 4, 2:51 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
251 PM EST Wed Jan 4 2023

FLZ033-038-133-137-237-042015-
Coastal St. Johns FL-Inland Flagler FL-Eastern Putnam FL-
Western Putnam FL-Inland St. Johns FL-
251 PM EST Wed Jan 4 2023

...A strong thunderstorm will impact portions of northwestern
Flagler, southwestern St. Johns and central Putnam Counties through
315 PM EST...

At 251 PM EST, Doppler radar was tracking a strong thunderstorm over
Palatka, moving northeast at 35 mph.

HAZARD...Wind gusts of 45 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Palatka, Interlachen, Pomona Park, Hastings, East Palatka, Picolata,
Bostwick, Federal Point, Orange Mills and Bardin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 PM EST for northeastern
Florida.

&&

LAT...LON 2937 8171 2937 8174 2943 8174 2943 8178
      2949 8178 2949 8184 2952 8185 2951 8189
      2951 8190 2950 8191 2951 8193 2951 8195
      2953 8197 2984 8169 2984 8158 2992 8161
      2994 8160 3002 8153 2973 8131
TIME...MOT...LOC 1951Z 212DEG 31KT 2963 8169

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

NELSON
Local storm report, Jan 4, 2:59 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
259 PM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             1 NE WOODBINE           30.96N 81.71W
01/04/2023  E1.75 INCH       CAMDEN             GA   PUBLIC

            REPORT OF GOLF BALL SIZE HAIL. PHOTO
            RECEIVED OVER SOCIAL MEDIA.

&&

RN
Special weather statement, Jan 4, 2:59 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
259 PM EST Wed Jan 4 2023

FLZ124-GAZ154-165-166-042045-
Coastal Nassau FL-Inland Camden GA-Coastal Glynn GA-
Coastal Camden GA-
259 PM EST Wed Jan 4 2023

...A strong thunderstorm will impact portions of northeastern Nassau,
eastern Camden and south central Glynn Counties through 345 PM EST...

At 259 PM EST, Doppler radar was tracking a strong thunderstorm over
Hilliard, moving northeast at 45 mph.

HAZARD...Wind gusts of 45 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Marys, Kingsland, Brunswick, Fernandina Beach, Kings Bay Base,
Yulee, High Point, Dungeness, Cumberland Island and Harrietts Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 400 PM EST for northeastern
Florida...and southeastern Georgia.

&&

LAT...LON 3063 8161 3074 8166 3091 8174 3117 8144
      3085 8141 3077 8142 3063 8140
TIME...MOT...LOC 1959Z 230DEG 38KT 3067 8190

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

NELSON
Local storm report, Jan 4, 3:05 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
305 PM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TORNADO          5 SW BRISTOL            31.40N 82.28W
01/04/2023                   PIERCE             GA   EMERGENCY MNGR

            TORNADO REPORTED. DAMAGE TO SHEDS.

&&

RN

The radar

The Jacksonville radar (KJAX), 92 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Union

When
January 4, 3:05 PM EST
Where
Union County, 2.16 mi NNW of Worthington Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
29.950, -82.430

Trees were blown down NNW of Worthington Springs.

Thunderstorm Wind, Alachua

When
January 4, 3:25 PM EST
Where
Alachua County, 0.92 mi SE of Archer
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.520, -82.520

A tree was blown down.

Thunderstorm Wind, Duval

When
January 4, 3:30 PM EST
Where
Duval County, (Jax)jacksnville Int
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
30.500, -81.680

The Jacksonville International Airport ASOS (KJAX) measured a wind gust of 65 mph.

Funnel Cloud, Clay

When
January 4, 4:00 PM EST
Where
Clay County, Lake Geneva
Reported by
Public
Coordinates
29.770, -82.020

A funnel cloud was observed over Lake Geneva.

Funnel Cloud, Marion

When
January 4, 4:45 PM EST
Where
Marion County, 0.6 mi W of Dunnellon
Reported by
Public
Coordinates
29.050, -82.460

A funnel cloud was observed near Dunnellon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068518, 1068519, 1068520, 1068516, 1068517.